This is the final of a series of patient stories written by Quartet’s team of clinical leaders in recognition of Mental Health Month.
My daughter is a strong, funny, energetic person with great friends and a wonderful sense of adventure. When she graduated from college a few years ago, she and her best friend headed off for Spain to walk the Camino de Santiago before settling into their jobs and adult lives. As parents, we were so proud, a bit anxious and envious for what lay ahead.
The walk was a huge challenge – blisters, bad beds (with bed bugs), snoring neighbors and unsettled weather – but also one of the most formative experiences of their lives. They met amazing friends, had great adventures, drank cheap wine and ate well. They came back incredibly strong – physically, mentally and emotionally.
After returning to the States, our daughter headed off to Washington DC to start the next great phase in life. About a month later she started to have symptoms of depression and anxiety. While we were worried, we were not too concerned, as she had experienced similar issues for several years – usually coinciding with the change of seasons and shorter days. She also started a course of SSRIs (Selective Serotonin Re-uptake Inhibitors), to which she had responded very well to in the past.
It quickly became apparent that this was not to be one of her “typical” episodes. Within weeks, she became very despondent and showed significant impairments in performing her usual daily activities. Luckily, her friend’s family lived in DC and they knew a well-respected psychiatrist in Washington who agreed to take her as his patient. Offering both counseling and medication management, he diagnosed significant anxiety and prescribed clonazepam, a benzodiazepine.
Clonazepam is effective in treating anxiety and panic disorders, and it worked really well for our daughter. However, while clonazepam is a very effective drug to treat acute anxiety, it is not a great long-term drug. Her doctor determined that fluoxetine (Prozac) would be most effective for her on a longer-term basis.
After carefully titrating her fluoxetine to get to an effective dose, our daughter returned to her usual driven, engaging and funny self! We were so relieved!
A few weeks later, my daughter’s psychiatrist decided that she no longer needed to be on both fluoxetine and clonazepam. They made a plan to stop the clonazepam beginning on the first of the month – and she was ready. Unfortunately, neither the doctor nor my daughter wrote down the plan, just the date for putting it into motion. The first of the month came, and our daughter started the plan as she remembered it…
Two days later she called me and said she was feeling “funny” but seemed under control. A day later she called and was starting to panic – she felt ‘weird,’ anxious, and was having a very hard time coping. It seemed to me that she was having clonazepam withdrawal symptoms. I asked her how she stopped her clonazepam and she said she was told to just stop it…so that is what she had done. I asked her to call her doctor and tell him about her symptoms and to ask him what she should do. Over the next day, we spent a lot of time talking to her on the phone, checking in, and making sure she was managing things okay. We learned her doctor was taking a long time to respond to her despite multiple messages to his office.
The next day I got a call a parent never wants to her: “Dad, I need a plan.” I immediately called her doctor’s office and got a voicemail that said, “If this is an urgent issue, please call my mobile.” I called that number and got another voicemail – to which I said, “This is Dr. Wennberg and I need to talk to you urgently about your patient – my daughter.”
I received a call within an hour of leaving the voicemail with the doctor. I described what my daughter was feeling, what I was worried about and that she had stopped her medication on the first of the month. He said, “I didn’t tell her to stop it, I told her to taper it…”
After our conversation, my daughter’s doctor started her back on clonazepam and she immediately experienced resolution of her severe symptoms. Once she was stabilized, he started her on a long-term clonazepam taper that worked without causing any withdrawal symptoms.
So what did this clinician Dad learn? First, it isn’t what your kids say, it’s what they hear AND if it’s really important, you should write it down. Second, there needs to be a shared space where patients and their providers can develop and carry out a mutually-understood treatment plan.
And finally, most doctors – particularly the good ones – have busy schedules and are oftentimes booked with back-to-back patient appointments. Due to this, many doctors and their practices could benefit from tools and supports in managing patient interactions that need to occur in between appointments. These types of tools will ensure their patients receive the advice and care they need to get better.